Kentucky, 2006

Damaging Wind in Kentucky, June 22, 2006

June 22, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 9:44 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 22, 9:44 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT THU JUN 22 2006

.DISCUSSION...

CONSIDERING CURRENT RADAR PICTURES...HAVE OPTED TO HOLD ONTO CHANCE
POPS TONIGHT IN OUR WESTERN COUNTIES BORDERING ILN...LMK...AND OHX.
HOWEVER...WILL LET THE PROBABILITY FOR THE REMAINDER OF THE AREA
FALL TO 20 PERCENT OVERNIGHT AS WAS PLANNED BY THE DAY SHIFT.
&&

.PREV DISCUSSION...

340 PM EDT THU JUN 22 2006

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FOCUS FOR THE
AFTERNOON IS ON SEVERE POTENTIAL THIS EVENING WITH VERY UNSTABLE
ATMOSPHERE IN PLACE BUT FEW TRIGGERS...AND THEN SEVERE POTENTIAL
TOMORROW WITH FRONTAL BOUNDARY MOVING THROUGH.

TAKING A LOOK AT THE LATEST GOES SOUNDER IMAGERY SHOWS THE MOST
UNSTABLE AIRMASS ALONG AND TO THE NORTH AND WEST OF THE OHIO
RIVER...HOWEVER ATMOSPHERE OVER EASTERN KENTUCKY IS PLENTY UNSTABLE
ENOUGH TO SUSTAIN SEVERE CONVECTION. THIS IS ESPECIALLY SO ACROSS THE
CENTRAL AND NORTHERN PARTS OF THE AREA. PROBLEM AT THE MOMENT IS
LACK OF TRIGGERS. WATER VAPOR IMAGERY SHOWS A WEAK IMPULSE MOVING
NORTHEAST OUT OF WESTERN TENNESSEE AND THIS HAS RESULTED IN THE
ONGOING CONVECTION OVER THE WESTERN PART OF THE STATE. SEE NO REASON
WHY THIS WILL NOT SUSTAIN ITSELF AS IT MOVES ACROSS THE FORECAST AREA
THIS EVENING BUT CONVECTION SHOULD WANE SOME LATER THIS EVENING AFTER
THE SUN SETS. ENOUGH INSTABILITY AND LOW-LEVEL MOISTURE AROUND
OVERNIGHT HOWEVER WITH LEFT OVER BOUNDARIES NECESSITATING AT LEAST 20
POP THROUGHOUT THE NIGHT.

FRONT IS PROGGED TO SAG SOUTH INTO THE AREA ON FRIDAY AFTERNOON. GFS
CONTINUES TO EXPERIENCE SERIOUS FEEDBACK ISSUES SO WILL SIDE MORE
WITH THE NAM-WRF REPRESENTATION OF THINGS. WILL PROBABLY SEE QUITE A
FEW BREAKS DURING THE MORNING AND EARLY AFTERNOON HELPING TEMPS SOAR
BACK INTO THE MID TO UPPER 80S. THIS WILL RESULT IN A VERY
DESTABILIZED ATMOSPHERE AGAIN AND EXPECT ANOTHER ACTIVE SEVERE
WEATHER DAY ACROSS THE AREA.

WAVE IS THEN SHOWN TO DEVELOP ON THE FRONT AND TAKE IT/S TIME
EXITING THE AREA ON SATURDAY MORNING BEFORE SOME IMPROVEMENT TAKES
PLACE LATER SATURDAY.

WILL SIDE WITH PERSISTENCE FOR MIN TEMPS TONIGHT AND THEN NUDGE
READINGS UP A TAD TOWARD THE WARMER MET NUMBERS TOMORROW WITH GOOD
HEATING EXPECTED EARLY IN THE DAY. GENERALLY USED A MOS BLEND FOR THE
REMAINDER OF THE SHORT TERM PERIODS RESULTING IN LOWS IN THE LOW TO
MID 60S AND HIGHS ONLY AROUND 80 WITH THE CLOUDS ON SATURDAY.

LONG TERM (SUNDAY THROUGH THURSDAY)...TROUGH SETS UP OVER THE GREAT
LAKES THROUGH THE PERIOD WITH A RIDGE LOCATED OVER THE WESTERN
ATLANTIC. ADD IN TROPICAL MOISTURE AND A STALLED OR QUASI-STATIONARY
FRONT WHICH WILL BE LOCATED ALONG THE APPALACHIAN MOUNTAINS AND YOU
HAVE A RECIPE FOR HEAVY RAIN FOR SOMEBODY. GFS KEEPS UPPER TROUGH
FROM CLOSING OFF WHILE THE VARIOUS OTHER MODELS GENERALLY DEVELOP A
CLOSED LOW OVER THE OHIO VALLEY EARLY IN THE WEEK. THIS SCENARIO...
WITH THE LOCATION OF THE UPPER LOW WELL TO OUR WEST...WOULD LIKELY
RESULT IN A LOT OF TROPICAL MOISTURE BEING PULLED BACK INTO EAST
KENTUCKY...ALTHOUGH THE APPALACHIANS WOULD SERVE AS SOME PROTECTION.
BASICALLY SIDED WITH AN NCEP ENSEMBLE MEAN/GEM/ECMWF REPRESENTATION
THROUGH THE EXTENDED KEEPING POPS IN THE CHANCE RANGE FOR NOW. ONCE
THE DETAILS OF FRONT LOCATION AND TIMING OF FRONTAL WAVES CAN BE
BETTER DETERMINED POPS CAN BE ADJUSTED ACCORDINGLY. GENERALLY EXPECT
SOME IMPROVEMENT IN CONDITIONS BY LATE IN THE WEEK WITH UPPER RIDGE
BUILDING WESTWARD SOME BUT POPS WILL STAY IN THE FORECAST THROUGH
THURSDAY AT LEAST.

AS FOR TEMPS STAYED CLOSE TO 22/00Z MEX GUIDANCE NUMBERS OR WENT A
DEGREE OR TWO COOLER BASED ON EXPECTED CLOUD COVER AND RAINFALL.
POTENTIAL IS FOR MUCH COOLER TEMPERATURES DEPENDING ON WHERE THE
FRONT STALLS AND WHERE THE RAIN FALLS BUT TEMPS NEAR OR SLIGHTLY
COOLER THAN CLIMO APPEAR A GOOD BET.

1123 AM EDT THU JUN 22 2006

SHORT TERM...
ANOTHER HOT AND VERY HUMID DAY IS STORE TODAY. DWPTS STARTED IN THE
MID 60S AND HAVE ALREADY JUMPED TO AROUND 70 EVEN BEFORE NOON. WITH
SO MUCH SUN...HEATING WILL NOT BE A PROBLEM. BNA SOUNDING INDICATES A
VERY UNSTABLE AIRMASS ABOVE A SHALLOW SFC BASED INVERSION. ALTHOUGH
RIDGE IS STILL IN CONTROL OF LOCAL WX...WILL EXPECT POP-UP TSRA
ALMOST ANYWHERE THIS AFTN. STILL FEEL COVERAGE WILL BE SPARSE WITH
BEST CHC IN OUR NWRN BLUEGRASS COUNTIES. UPDATE WILL FOCUS ON
REMOVING WORDING RELATED TO TIMING...OTHERWISE FCST ON TRACK. WILL
PREPARE FOR SVR MODE AS ANY CONVECTION THAT DOES POP WILL GROW
RAPIDLY AND THEN DROP IN THE SAME LOCATION. JUST ENUF MVMT TO UPPER
AIR TO ALLOW UPDRAFTS AND DOWNDRAFTS TO EXIST SIDE-BY-SIDE. EXPECT
HAIL AND DAMAGING WIND OUR PRIMARY THREATS.

422 AM EDT THU JUN 22 2006

NO MAJOR CHANGES WERE MADE TO THE PREVIOUS FORECAST. THE GFS MODEL
CONTINUES TO HAVE SOME ISSUES WITH CONVECTIVE FEEDBACK. THE FRONT IS
STAYING TO THE NORTH OF THE AREA AND WILL BE SLOWLY MAKING ITS WAY
SOUTH DURING THE NEXT COUPLE OF DAYS. THE SATELLITE LOOP CLEARLY
SHOWED THAT THE THUNDERSTORMS OVER MORGAN AND FLOYD COUNTIES THIS
AFTERNOON WERE THE RESULT OF SOME ENERGY ROTATING AROUND THE RIDGE
AXIS TO THE SOUTH. AS THE FRONT APPROACHES FROM THE NORTH...THESE
PERTURBATIONS WILL CONTINUE TO MOVE AROUND THE HIGH. LIKE
YESTERDAY...TODAY SHOULD BE FAIRLY QUIET...HOWEVER DUE TO ALL THE
INSTABILITY AND ABUNDANT LOW LEVEL MOISTURE...THERE IS A SLIGHT
CHANCE THAT A FAIRLY STRONG THUNDERSTORM CAN FORM. FRIDAY SHOULD BE
QUITE WET AS THE FRONT MOVES VERY CLOSE TO THE AREA. THE
THUNDERSTORMS ON FRIDAY BEAR CAREFUL WATCHING AS MANY OF THE
INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. THE MOS TEMPERATURES
LOOKED PRETTY GOOD AND WENT WITH A MOS BLEND WITH A LITTLE BIAS
TOWARD THE NGM. WITH THE HIGH HUMIDITIES...THE TEMPERATURES WILL FEEL
EVEN WARMER WITH THE HEAT INDEX NEAR 95 FOR MANY PLACES TODAY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Jun 22, 9:54 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1054 PM EDT THU JUN 22 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1054 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED IN MOST AREAS ON FRIDAY OR FRIDAY NIGHT
AS A COLD FRONT SAGS SOUTH INTO THE AREA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS DURING THIS TIME...WITH A THREAT FOR LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY MOVE
OVER THE SAME AREAS...HEAVY RAINFALL WILL OCCUR. THIS WILL POSE A
THREAT OF ISOLATED PROBLEMS WITH HIGH WATER.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL...WIND
DAMAGE...OR EXCESSIVE RAINFALL.

HAL

In the hours before

Local storm report, Jun 22, 10:18 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1118 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             SCIENCE HILL            37.18N 84.64W
06/22/2006  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED.

&&

WJM
Local storm report, Jun 22, 10:28 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1128 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             15 W SOMERSET           37.08N 84.88W
06/22/2006  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

&&

WJM
Local storm report, Jun 22, 10:45 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1145 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
06/22/2006                   LAUREL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON RT 363.

&&

WJM

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
June 22, 11:03 PM EST to 11:07 PM EST
Where
McCreary County, Whitley City
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
36.717, -84.467

Multiple trees and power lines down across the county. Tree also on fire in Whitley City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521272.